MAUDE Adverse Event Report: HU-FRIEDY MFG. CO. LLC Hu-Friedy; SCALER, ULTRASONIC

HU-FRIEDY MFG. CO. LLC Hu-Friedy; SCALER, ULTRASONIC
Model Number UI25SS10
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Bowel Perforation (2668)
Date of Event 04/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No material issue was found.The insert was well past its life expectancy based on the age of the instrument (manufactured in september 2006).The conclusion is that the instrument was used past its expected life expectancy which is 1 year.
 
Event or Problem Description
During a dental scaling procedure the scaler tip broke off (approx.2cm broke off) and was swallowed.Patient was sent to a hospital and an x-ray scan was performed and revealed that the scaler tip was inside patient.Patient was later admitted to the hospital for observation for 2 days.Patient found himself excreting blood in late (b)(6) 2019.Such symptom continued over a course of few days before subsiding and it was suspected that the blood excretion was due to the scaler tip perforating the lining of his bowel and/ or irritating his prior operation site.Patient returned on (b)(6) 2019 for a follow up session and was told that the scaler tip had likely been passed out naturally as the tip was no longer found in his body.

Brand Name
Hu-Friedy
Common Device Name
SCALER, ULTRASONIC
Manufacturer (Section D)
HU-FRIEDY MFG. CO. LLC
3232 n rockwell st.
chicago IL 60618 5935
MDR Report Key9418237
Report Number1416605-2019-00020
Device Sequence Number2450370
Product Code ELC
UDI-Device Identifier10889950075484
UDI-Public(01)10889950075484(10)1106
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K012060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Dentist
Type of Report Initial
Report Date (Section B) 12/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUI25SS10
Device Catalogue NumberUI25SS10
Device Lot Number1106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2019
Initial Report FDA Received Date12/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight74